Karl F. Sundman

From Wikipedia, the free encyclopedia
Jump to: navigation, search
Karl F. Sundman.

Karl Frithiof Sundman (28 October 1873, Kaskinen – 28 September 1949, Helsinki) was a Finnish mathematician[1] who used analytic methods to prove the existence of a convergent infinite series solution to the three-body problem in 1906 and 1909.[2][3][4] He also published a paper on regularization methods in mechanics in 1912. In the 1990s, Qiudong Wang generalized Sundman's solution to the case of more than three bodies.[5][6][7]


Awards, recognition[edit]

Sundman was awarded the Pontécoulant prize by the French Academy of Science in 1913 for this work.[1] In 1947, Sundman was elected a foreign member of the Royal Swedish Academy of Sciences. The crater Sundman on the Moon is named after him, as is the asteroid 1424 Sundmania.

References[edit]

  1. ^ a b Karl Frithiof Sundman bio
  2. ^ Sundman, K. (1912). "Memoire sur le probleme des trois corps". Acta Mathematica. 36: 105–179. doi:10.1007/BF02422379. 
  3. ^ Hockey, Thomas A.; et al. (2007). Biographical Encyclopedia of Astronomers. Springer. p. 1111. ISBN 978-0-387-30400-7. 
  4. ^ June Barrow-Green (2010). "The dramatic episode of Sundman". Historia Mathematica. 37 (2): 164–203. doi:10.1016/j.hm.2009.12.004. 
  5. ^ Babadzanjanz, L. K. (1979), "Existence of the continuations in the N-body problem", Celestial Mechanics, 20 (1): 43–57, doi:10.1007/BF01236607, MR 538663 .
  6. ^ Wang, Qiu Dong (1991), "The global solution of the n-body problem", Celestial Mechanics and Dynamical Astronomy, 50 (1): 73–88, Bibcode:1991CeMDA..50...73W, doi:10.1007/BF00048987, MR 1117788 .
  7. ^ Babadzanjanz, L. K. (1993), "On the global solution of the N-body problem", Celestial Mechanics and Dynamical Astronomy, 56 (3): 427–449, doi:10.1007/BF00691812, MR 1225892 .

Sources[edit]

  • Diacu, F.: The solution of the n-body Problem. The Mathematical Intelligencer, 1996, 18, p. 66–70.
  • Järnefelt, G.: "Karl Fridhiof Sundman." Soc. Sci. Fenn. Arsbok 30 (2) (1953), 1–13.
  • Järnefelt, G.: "Karl F. Sundman in Memoriam." Acta Mathematica 83 (1950), i–vi.

External links[edit]